Hail, Vernon
- When
- May 6, 7:53 AM CST
- Where
- Vernon County, 3 mi E of Deerfield
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.833, -94.467
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 6, 2:49 AM CST, 5 hours 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 349 AM CDT TUE MAY 6 2003 ...SIGNIFICANT SEVERE WEATHER ONCE AGAIN POSSIBLE... HARD TO BELIEVE...BUT YET ANOTHER SIGNIFICANT SEVERE WEATHER OUTBREAK IS POSSIBLE TODAY INTO EARLY THIS EVENING. LATEST MESOETA FORECASTS CAPES TO BE BETWEEN 4500 AND 5000 J/KG OVER SE KANSAS AND FAR SOUTHWEST MO THIS AFTERNOON AS SHORTWAVE CURRENTLY SEEN IN WATER VAPOR IMAGERY OVER NM MOVES EASTWARD INTO THE AREA. SRH IN THE 300 TO 400 RANGE...WITH DEWPOINT DEPRESSIONS OF 10 TO 15 F. CAPES ARE NEARLY DOUBLE WHAT WE SAW SUNDAY...WHILE SRH IS JUST OVER HALF OF SUNDAYS 5 PM SGF LAUNCH. LCL HEIGHTS OF 5500 FT ARE SIGNIFICANTLY HIGHER THAN SUNDAYS 2200 FT VALUES...A NEGATIVE TOWARDS TORNADOES...BUT MAY LOWER TO AROUND 4000 TOWARDS EVENING. HUGE CAPES AND HIGH SRH VALUES SURELY WILL BE ENOUGH FOR SUPERCELLS. WHILE HIGHER LCL HEIGHTS SUGGEST ENVIRONMENT MAY NOT BE AS FAVORABLE FOR TORNADOES AS WE SAW SUNDAY...COMPARISON TO THAT EXTREME EVENT MAY UNDER EMPHASIZE THE RISK. ENVIRONMENT IS STILL UNUSUALLY UNSTABLE FOR THIS AREA...WITH VERY HIGH SRH OVER A LARGE AREA. MODERATE RISK WARRANTED AND WILL HIT HARD IN THE HWO AND ALL OTHER APPROPRIATE PRODUCTS. ACTIVE WEATHER PATTERN TO CONTINUE THROUGH THE FORECAST PERIOD AS WEST COAST LONGWAVE SEEMS TO HAVE CONTINUOUS SOURCE OF SHORTWAVES TO RELOAD AND EJECT. A BREAK MAY COME WEDNESDAY AS SURFACE BOUNDARY IS PUSHED SOUTH INTO ARKANSAS. THIS WILL BE VERY TEMPORARY HOWEVER...AS STRONG SHORTWAVE EJECTS OUT WEDNESDAY NIGHT INTO THURSDAY...FIRING OFF CONVECTION...POSSIBLY AN MCS WITH HEAVY RAIN AND LARGE HAIL...ALONG THE 850 MB BOUNDARY WEDNESDAY NIGHT VERY NEAR US. THIS WILL MOVE OFF TO THE EAST EARLY THURSDAY MORNING JUST IN TIME FOR THE ATMOSPHERE TO DESTABILIZE AHEAD OF THE COLD FRONT. MORE SEVERE WEATHER LIKELY WITH THIS FEATURE THURSDAY AFTERNOON. BOUNDARY TO LINGER ACROSS REGION THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK...SO GOING THUNDERSTORM CHANCES SEEM REASONABLE. AM NOT CONFIDENT ENOUGH ABOUT TIMING OF CONVECTION TO REMOVE PRECIP FROM ANY SPECIFIC PERIOD IN THE EXTENDED FORECAST. .SGF... MO...NONE. KS...NONE. BROWNING
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-061800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 547 AM CDT TUE MAY 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED: SEVERE THUNDERSTORMS CONTAINING: VERY LARGE HAIL UP TO THE SIZE OF BASEBALLS DAMAGING WINDS IN EXCESS OF 70 MPH ISOLATED TORNADOES AREAS AFFECTED AND TIMING: SOUTHEAST KANSAS AND SOUTHWEST MISSOURI AFTER 1 PM...SOUTH CENTRAL MISSOURI AFTER 4 PM. DISCUSSION: A VERY WARM AND MOIST AIR MASS WILL OVERSPREAD THE REGION THIS AFTERNOON AS A STRONG UPPER LEVEL DISTURBANCE APPROACHES FROM THE WEST. THUNDERSTORMS WILL LIKELY DEVELOP VERY RAPIDLY EARLY THIS AFTERNOON OVER SOUTHEAST KANSAS AND QUICKLY BECOME SEVERE. ALTHOUGH WINDS ALOFT ARE NOT AS STRONG AS WAS SEEN ON SUNDAY...VERY FAVORABLE DIRECTIONAL WIND SHEAR...OR TURNING OF THE WIND WITH HEIGHT...WILL LIKELY CAUSE THE STORMS TO BECOME LONG LIVED SUPERCELLS. EXTREME INSTABILITY IS EXPECTED THIS AFTERNOON...CREATING EXCEPTIONALLY STRONG UPDRAFTS WHICH WILL BE CAPABLE OF PRODUCING DESTRUCTIVE HAIL TO THE SIZE OF BASEBALLS. WITH SUCH STRONG TURNING OF THE WIND WITH HEIGHT...TORNADOES ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH MONDAY. AFTER A BRIEF BREAK ON WEDNESDAY...THUNDERSTORMS WILL ONCE AGAIN BECOME LIKELY WEDNESDAY NIGHT INTO THURSDAY. THE CHANCE FOR STORMS WILL CONTINUE THROUGH THE WEEKEND AND INTO NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON INTO THIS EVENING. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF BROWNING
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
744 AM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0744 AM HALLTOWN MO .75 INCH HAIL
05/06/03 LAWRENCE REPORTED BY LAW
ENFORCEMENT OFFICIAL.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
750 AM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0750 AM HALLTOWN MO 1 INCH HAIL
05/06/03 LAWRENCE REPORTED BY LAW
ENFORCEMENT OFFICIAL.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
809 AM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0809 AM BRONSON KS .75 INCH HAIL
05/06/03 BOURBON REPORTED BY LAW
ENFORCEMENT OFFICIAL.KSZ073-MOZ055>057-066>070-077>082-089>092-094>098-105-106-061800- SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 811 AM CDT TUE MAY 6 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 264...IN EFFECT UNTIL 100 PM CDT TUESDAY AFTERNOON. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BARTON...BENTON...CAMDEN...CEDAR...CHRISTIAN...DADE...DALLAS... DOUGLAS...GREENE...HICKORY...HOWELL...LACLEDE...LAWRENCE...MILLER... MORGAN...OREGON...OZARK...POLK...PULASKI...SHANNON...ST. CLAIR... TEXAS...VERNON...WEBSTER AND WRIGHT. IN KANSAS: BOURBON. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA... BOLIVAR...CAMDENTON...FORT LEONARD WOOD...FORT SCOTT...HOUSTON... LEBANON...MOUNT VERNON...NEVADA...OSAGE BEACH...OZARK... SPRINGFIELD...STOCKTON AND WEST PLAINS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE TELEVISION PROVIDER FOR ADDITIONAL INFORMATION. BROWNING
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
812 AM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0812 AM SPRINGFIELD MO .75 INCH HAIL
05/06/03 GREENE AT THE NWS OFFICE IN
SPRINGFIELD.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
829 AM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0825 AM SPRINGFIELD MO .75 INCH HAIL
05/06/03 GREENE REPORTED BY PUBLIC.The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5358841.